Alert archive / Oklahoma / River Flood Warnings in 2008
River Flood Warning 48, NWS Norman, OK
NWS Norman, OK issued this river flood warning at Aug 19, 2008, 6:57 AM CDT for Jefferson County, Oklahoma. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2008, 6:57 AM CDT (11:57 UTC)
- Expired
- Aug 19, 2008, 2:12 PM CDT
- In force
- 7 hr
- Issued by
- NWS Norman, OK
- Flood severity
- Minor
County Jefferson County, OK
The radar
The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Beaver Creek (OK) at Waurika (WAKO2).
- Action stage
- 20 ft
- Minor stage
- 25 ft
- Moderate stage
- 27.5 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this river flood warning went out at Aug 19, 4:00 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 19, 4:00 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT TUE AUG 19 2008
.DISCUSSION...SIGNIFICANT RAIN AND FLOODING EVENT WAS ONGOING THIS
MORNING AROUND WICHITA FALLS AND INTO SOUTHERN OKLAHOMA. THE SETUP
CONSISTS OF A DEEP SATURATED...NEAR MOIST ADIABATIC PROFILE BEING
LAYER LIFTED IN A DEEP FASHION BY A BROAD MID AND UPPER LEVEL LOW.
DESPITE LIMITED INSTABILITY...THE LACK OF ANY DRY AIR WITHIN THE
VERTICAL COLUMN IS YIELDING VERY HIGH RAIN EFFICIENCY/HEAVY RAIN
RATES...WELL UP INTO CENTRAL OKLAHOMA...WHERE SOME LOCATIONS
RECEIVED 2-4 INCHES OF RAIN OVERNIGHT. THE SITUATION IS FURTHER
ENHANCED ALONG THE RED RIVER...WHERE A DIFFUSE FRONTAL
BOUNDARY...ALONG THE WESTERN END OF AN EASTERN U.S. UPPER
TROUGH...WAS LOCATED FROM DALLAS TO WICHITA FALLS. MODELS SHOWED
LOW LEVEL WARM ADVECTION AND AN UNUSUAL EASTERLY LOW LEVEL JET OF
30 KNOTS JUST NORTH OF THE FRONT. ENHANCED RAIN RATES IN THIS AREA
PUSHED RADAR ESTIMATED TOTALS CLOSE TO 7-10 INCHES
OVERNIGHT. MANY SERIOUS FLOODING PROBLEMS HAVE BEEN REPORTED.
THE UPPER LOW WILL TRACK SLOWLY NORTHEAST TODAY AND
TONIGHT...REACHING EAST CENTRAL OKLAHOMA ON WEDNESDAY. MODELS
INDICATE THE ENHANCED EASTERLY LOW LEVEL FLOW WILL DEVELOP
NORTHWARD ALONG INTERSTATE 35...AND THE FLASH FLOOD WATCH IS DRAWN
AS SUCH. THE ONLY BRIGHT SPOT...IS THAT THE UPPER LOW MAY OPEN UP
A BIT...WITH MID LEVEL PROJECTED TO DECREASE SOMEWHAT WITH TIME.
IF PRECIP DOES NOT TREND DOWNWARD BY THIS EVENING...
HOWEVER...THERE MAY BE SOME NEED TO EXPAND THE FLOOD WATCH FARTHER
NORTHEAST.
IMPROVING WEATHER...BACK SOMEWHAT TO NORMAL...IS EXPECTED BY LATE
WEEK...THOUGH AN ACTIVE JET STREAM WILL CONTINUE TO BRING FRONTS
THROUGH THE ROCKIES...AND POSSIBLY INTO THE SOUTHERN PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 64 79 65 / 90 70 50 30
HOBART OK 71 64 82 65 / 70 30 30 20
WICHITA FALLS TX 75 67 83 67 / 80 40 30 20
GAGE OK 73 60 80 59 / 50 20 20 10
PONCA CITY OK 76 65 76 64 / 40 50 60 30
DURANT OK 74 69 80 66 / 100 70 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ024-025-
027>032-039>043-045>048-050>052.
TX...NONE.
&&
BURKEHazardous weather outlook, Aug 18, 11:50 AM CDT, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008
OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.
DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
30In the hours before
Local storm report, Aug 19, 2:25 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD WICHITA FALLS 33.91N 98.50W
08/19/2008 WICHITA TX EMERGENCY MNGR
CITY EM REPORTS 15 TO 20 HOMES FLOODED IN THE CITY VIEW
AREA ON THE WEST SIDE OF WICHITA FALLS. PEOPLE ARE BEING
RESCUED BY BOAT.
&&
BURKELocal storm report, Aug 19, 2:27 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BURKBURNETT 34.08N 98.56W
08/19/2008 WICHITA TX LAW ENFORCEMENT
FLOODING CONTINUED ALONG INTERSTATE 44 IN AND AROUND
BURKBURNETT. TWO FEET OF WATER WAS REPORTED OVER THE
INTERSTATE...WHICH WAS CLOSED FROM WICHITA FALLS TO THE
RED RIVER.
&&
BURKELocal storm report, Aug 19, 3:45 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 5 E WAURIKA 34.17N 97.91W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
WATER REPORTED 3 FEET DEEP OVER HIGHWAY 70 FOR A STRETCH
OF 200 YARDS.
0300 AM FLASH FLOOD 5 S WAURIKA 34.09N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
SUGDEN BRIDGE ALONG HIGHWAY 81 REPORTEDLY UNDER WATER.
0310 AM FLASH FLOOD IOWA PARK 33.96N 98.68W
08/19/2008 WICHITA TX AMATEUR RADIO
RESIDENTIAL FLOODING...INCLUDING SOME WATER RESCUES.
0320 AM FLASH FLOOD WAURIKA 34.17N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
ONE FOOT OF WATER IN MANY HOMES IN WAURIKA.
0340 AM FLASH FLOOD PETROLIA 34.01N 98.23W
08/19/2008 CLAY TX AMATEUR RADIO
HIGHWAY 79 CLOSED BY WATER OVER THE ROAD...NEAR
INTERSECTION WITH ROAD 810 IN PETROLIA.
&&
BURKELocal storm report, Aug 19, 4:32 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN WAURIKA 34.17N 98.00W
08/19/2008 M10.50 INCH JEFFERSON OK EMERGENCY MNGR
MEASURED AT WAURIKA FIRE DEPARTMENT FROM 5 AM CDT AUGUST
18TH TO 4 AM CDT AUGUST 19TH.
&&
BURKELocal storm report, Aug 19, 5:56 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
556 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 NW FAXON 34.48N 98.60W
08/18/2008 COMANCHE OK PUBLIC
COUNTRY ROAD WASHED OUT AND UNPASSABLE
0845 PM FLASH FLOOD 3 SW BURKBURNETT 34.05N 98.60W
08/18/2008 WICHITA TX AMATEUR RADIO
REILLY RANCH LOOP UNPASSABLE AND CLOSED JUST SOUTH OF
MORGAN RD AND HWY 368
1240 AM FLASH FLOOD BURKBURNETT 34.08N 98.56W
08/19/2008 WICHITA TX LAW ENFORCEMENT
SUBSTANTIAL FLOODING IN AND AROUND BURKBURNETT. PORTIONS
OF INTERSTATE 44 CLOSED NEAR DANIELS RD EXIT. SOME WATER
RESCUES TAKING PLACE. A PORTION OF HIGHWAY 240 IS ALSO
CLOSED. POLICE AND FIRE CREWS FROM SURROUNDING
COMMUNITIES ARE ASSISTING.
0200 AM FLASH FLOOD BURKBURNETT 34.08N 98.56W
08/19/2008 WICHITA TX LAW ENFORCEMENT
FLOODING CONTINUED ALONG INTERSTATE 44 IN AND AROUND
BURKBURNETT. TWO FEET OF WATER WAS REPORTED OVER THE
INTERSTATE...WHICH WAS CLOSED FROM WICHITA FALLS TO THE
RED RIVER.
0220 AM FLASH FLOOD WICHITA FALLS 33.91N 98.50W
08/19/2008 WICHITA TX EMERGENCY MNGR
CITY EM REPORTS 15 TO 20 HOMES FLOODED IN THE CITY VIEW
AREA ON THE WEST SIDE OF WICHITA FALLS. PEOPLE ARE BEING
RESCUED BY BOAT.
0300 AM FLASH FLOOD 5 E WAURIKA 34.17N 97.91W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
WATER REPORTED 3 FEET DEEP OVER HIGHWAY 70 FOR A STRETCH
OF 200 YARDS.
0300 AM FLASH FLOOD 5 S WAURIKA 34.09N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
SUGDEN BRIDGE ALONG HIGHWAY 81 REPORTEDLY UNDER WATER.
0310 AM FLASH FLOOD IOWA PARK 33.96N 98.68W
08/19/2008 WICHITA TX AMATEUR RADIO
RESIDENTIAL FLOODING...INCLUDING SOME WATER RESCUES.
0320 AM FLASH FLOOD WAURIKA 34.17N 98.00W
08/19/2008 JEFFERSON OK EMERGENCY MNGR
ONE FOOT OF WATER IN MANY HOMES IN WAURIKA.
0340 AM FLASH FLOOD PETROLIA 34.01N 98.23W
08/19/2008 CLAY TX AMATEUR RADIO
HIGHWAY 79 CLOSED BY WATER OVER THE ROAD...NEAR
INTERSECTION WITH ROAD 810 IN PETROLIA.
0400 AM HEAVY RAIN WAURIKA 34.17N 98.00W
08/19/2008 M10.50 INCH JEFFERSON OK EMERGENCY MNGR
MEASURED AT WAURIKA FIRE DEPARTMENT FROM 5 AM CDT AUGUST
18TH TO 4 AM CDT AUGUST 19TH.
&&
BURKELocal storm report, Aug 19, 6:16 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 AM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD WICHITA FALLS 33.91N 98.50W
08/19/2008 WICHITA TX EMERGENCY MNGR
ALTHOUGH RAINFALL INTENSITIES HAD DECREASED
SOMEWHAT...WIDESPREAD FLOODING CONTINUES FROM THE WEST
SIDE OF WICHITA FALLS INTO BURKBURNETT AND IOWA PARK.
INTERSTATE 44 NORTH AND SOUTH BOUND IS CLOSED AT
BURKBURNETT. NUMEROUS CITY AND COUNTY ROADS ARE CLOSED.
HOME WATER RESCUES ALSO CONTINUE.
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:16 PM CDT | Flash Flood Warning | OUN | Cotton, Tillman | 3 hr |
| Aug 18, 10:04 PM CDT | Flash Flood Warning | OUN | Cotton | 4 hr |
| Aug 18, 10:20 PM CDT | Areal Flood Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 6 hr |
| Aug 19, 12:33 AM CDT | Flash Flood Warning | OUN | Jefferson | 4 hr |
| Aug 19, 1:19 AM CDT | Flash Flood Warning | OUN | Cotton | 5 hr |
| Aug 19, 2:52 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 19, 3:35 AM CDT | Flash Flood Watch | OUN | Atoka, Bryan, Caddo, Canadian, Carter, Cleveland and 17 more | 30 hr |
| Aug 19, 4:30 AM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Aug 19, 4:48 AM CDT | River Flood Warning | OUN | Cotton | 50 hr |
| Aug 19, 5:05 AM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 6 hr |
| Aug 19, 6:15 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Aug 19, 7:48 AM CDT | River Flood Warning | OUN | Oklahoma | 24 hr |
| Aug 19, 9:15 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:16 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:24 AM CDT | Areal Flood Advisory | OUN | Caddo, Cleveland, Garvin, Grady, McClain | 4 hr |
| Aug 19, 9:53 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Grady, Jefferson, Love, Marshall and 2 more | 3 hr |
| Aug 19, 10:04 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 11 hr |
| Aug 19, 10:10 AM CDT | Areal Flood Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 6 hr |
| Aug 19, 10:49 AM CDT | Areal Flood Warning | OUN | Canadian | 6 hr |
| Aug 19, 1:20 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian | 3 hr |
| Aug 19, 2:26 AM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
| Aug 19, 3:45 AM CDT | Flash Flood Warning | OUN | Archer, Clay | 3 hr |
| Aug 19, 5:52 AM CDT | Areal Flood Warning | OUN | Clay | 3 hr |
| Aug 19, 6:24 AM CDT | Areal Flood Warning | OUN | Wichita | 3 hr |
| Aug 19, 6:57 AM CDT | River Flood Warning | OUN | Clay, Wichita | 37 hr |
| Aug 19, 7:55 AM CDT | Areal Flood Advisory | OUN | Baylor, Foard, Hardeman, Knox, Wilbarger | 3 hr |
Nearby
River Flood Warnings in Oklahoma, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.